Estrogen Patch Minimizes Cardiovascular Risk

JUNE 01, 2003

Researchers at the University of Texas Southwestern Medical Center found that administering estrogen replacement therapy via a skin patch rather than a pill minimizes a cardiovascular risk factor in postmenopausal women. Recent studies have suggested that oral estrogen replacement therapy and combined hormone replacement therapy resulted in an increase in C-reactive protein (CRP).

Over the course of this study, researchers compared the effects of transdermal estrogen therapy as well as oral estrogen therapy on CRP levels in 21 postmenopausal women.The participants, in 3 8-week cycles, were given regimens in random order: 100 mcg of transdermal estrogen and an oral placebo, 0.625 mg of an estrogen pill along with a placebo patch, and a placebo patch and pills. The results of the study, published in the April 16, 2003, issue of the Journal of the American College of Cardiology, showed that oral administration of estrogen therapy "caused a robust increase in CRP," whereas patch-administered doses at ~2 times the strength as those taken orally had no effect on CRP levels.



SHARE THIS SHARE THIS
0

Become A RESPIMAT T.O.P. Performer 

Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.

Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?


Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs


Next-Generation Pharmacist® Awards


3rd Annual Convenient Healthcare and Pharmacy Collaborative Conference


SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.